Alert archive / Hawaii / Wind Advisories in 2011

Wind Advisory 17, NWS Honolulu, HI

May 27, 2011Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at May 27, 2011, 11:37 AM HST for Kalawao County, Hawaii. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
May 27, 2011, 11:37 AM HST (21:37 UTC)
Expired
May 28, 2011, 3:25 PM HST
In force
28 hr
Issued by
NWS Honolulu, HI

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 9.6 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2011-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 503 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2011-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
503 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

771 
WWHW70 PHFO 272137
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1137 AM HST FRI MAY 27 2011

...STRONG WINDS EXPECTED AT HALEAKALA SUMMIT...

.HIGH PRESSURE NORTH-NORTHEAST OF HAWAII WILL BRING STRONG WINDS TO THE
HALEAKALA SUMMIT.

HIZ022-281045-
/O.NEW.PHFO.WI.Y.0017.110527T2137Z-110528T1600Z/
HALEAKALA SUMMIT-
1137 AM HST FRI MAY 27 2011

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SATURDAY. 

EAST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH EXPECTED ACROSS
HALEAKALA SUMMIT THROUGH EARLY SATURDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

FOSTER
3 follow-up statements
877 
WWHW70 PHFO 280138
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
338 PM HST FRI MAY 27 2011

...STRONG WINDS EXPECTED AT HALEAKALA SUMMIT...

.HIGH PRESSURE NORTH-NORTHEAST OF HAWAII WILL BRING STRONG WINDS
TO THE HALEAKALA SUMMIT.

HIZ022-281445-
/O.CON.PHFO.WI.Y.0017.000000T0000Z-110528T1600Z/
HALEAKALA SUMMIT-
338 PM HST FRI MAY 27 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY. 

EAST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH EXPECTED ACROSS
HALEAKALA SUMMIT THROUGH EARLY SATURDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

FOSTER
398 
WWHW70 PHFO 281314
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
314 AM HST SAT MAY 28 2011

...STRONG WINDS PERSIST AT THE HALEAKALA SUMMIT...

.HIGH PRESSURE NORTH-NORTHEAST OF HAWAII CONTINUES TO BRING
STRONG WINDS TO THE HALEAKALA SUMMIT.

HIZ022-290215-
/O.EXT.PHFO.WI.Y.0017.000000T0000Z-110529T0400Z/
HALEAKALA SUMMIT-
314 AM HST SAT MAY 28 2011

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM HST THIS EVENING. 

EAST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL CONTINUE AT 
THE HALEAKALA SUMMIT THROUGH SATURDAY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
415 
WWHW70 PHFO 290125
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
325 PM HST SAT MAY 28 2011

HIZ022-290230-
/O.CAN.PHFO.WI.Y.0017.000000T0000Z-110529T0400Z/
HALEAKALA SUMMIT-
325 PM HST SAT MAY 28 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

EAST WINDS HAVE DROPPED TO 20 TO 25 MPH AND ARE EXPECTED TO REMAIN
AT THESE LEVELS FOR THE REST OF TODAY AND TONIGHT WITH OCCASIONAL
HIGHER GUSTS.

$$
BRENCHLEY

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at May 27, 10:03 AM HST, 1 hour 34 minutes earlier.

Area forecast discussion, May 27, 10:03 AM HST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1003 AM HST FRI MAY 27 2011

.SYNOPSIS...
FRESH TRADE WINDS WILL MAINTAIN ACROSS THE HAWAIIAN ISLANDS THROUGH
THE END OF NEXT WEEK. PASSING CLOUDS AND SHOWERS WILL CONCENTRATE
OVER WINDWARD AND MAUKA AREAS...WITH SHOWERS CARRYING TO LEEWARD
SIDES ON OCCASION. MOST OF THE RAINFALL WILL OCCUR DURING THE
OVERNIGHT AND EARLY MORNING HOURS. A TROUGH ALOFT WILL DEVELOP
OVER THE STATE AND WILL ENHANCE THE SHOWER INTENSITY AND COVERAGE
FROM MONDAY NIGHT ONWARD.

&&

.DISCUSSION...
A SURFACE HIGH PRESSURE SYSTEM FAR NORTH-NORTHEAST OF THE STATE IS
EXPECTED TO BE THE DOMINATE WEATHER FEATURE THROUGH AT LEAST THE
END OF NEXT WEEK. THE HIGH IS FORECAST TO STRENGTHEN AND MOVE
FATHER AWAY TO THE NORTH THIS WEEKEND...BEFORE VERY SLOWLY TRACKING
SOUTH AND WEAKENING OVER THE COURSE OF NEXT WEEK. THE RESULT WILL
BE RELATIVELY LITTLE CHANGE IN THE PRESSURE GRADIENT OVER THE
ISLANDS KEEPING WIND SPEEDS NEARLY CONSTANT THROUGH NEXT WEEK.

PASSING CLOUDS AND SHOWERS WILL CONCENTRATE OVER WINDWARD AND MAUKA
AREAS...WITH SHOWERS CARRYING TO LEEWARD SIDES ON OCCASION DUE TO
THE SLIGHTLY ELEVATED TRADES. MOST OF THE RAINFALL WILL OCCUR DURING
THE OVERNIGHT AND EARLY MORNING HOURS WITH THE HIGHER HUMIDITY
LEVELS. PRECIPITABLE WATER VALUES AND INVERSION HEIGHTS/STRENGTH
WILL ALSO STAY FAIRLY CONSTANT SO OVERALL SHOWER ACTIVITY SHOULD
NOT CHANGE VARY A WHOLE LOT.

A TROPICAL UPPER TROPOSPHERIC TROUGH /TUTT/ WILL DEVELOP OVER THE
STATE AND STRENGTHEN. THIS WILL LIKELY ENHANCE THE THE TRADE WIND SHOWER
INTENSITY AND COVERAGE FROM MONDAY NIGHT ONWARD. TRADE WINDS
SHOULD HELP TO KEEP THE SHOWERS MOVING AND FROM ANCHORING OVER
PARTICULAR AREAS.

&&

.AVIATION...
GUSTY TRADE WINDS WILL PERSIST THROUGH THE TAF PERIOD. HENCE
MAINTAINING LLVL TURB CONDITIONS SUPPORTING AIRMET TANGO. STRONG
TRADES WILL FOCUS -SHRA MAINLY OVER WINDWARD AND MOUNTAINS. VFR
CONDITIONS WILL CONTINUE FOR ALL TERMINALS OF THE STATE WITH BRIEF
LOWERED CIGS AFT 28/08Z FOR WINDWARD TAF SITES.

PHNL...VFR. LIGHT CHOP DURA/DURC.

PHOG...VFR. CONT MOD CHOP DURA.

PHLI/PHTO...BRIEF MVFR POSSIBLE AFT 08Z.

&&

.MARINE...
SMALL CRAFT ADVISORY /SCA/ FOR 25 KNOTS WINDS OR ABOVE CONTINUES
FOR WINDY AREAS AROUND MAUI COUNTY AND THE BIG ISLAND AND MAY CONTINUE
FOR THESE ZONES FOR AN EXTENDED PERIOD OF TIME. OTHER COASTAL ZONES
WILL BE NEAR 25 KNOTS OVER THE COURSE OF THE NEXT WEEK AND MAY
EXCEED THIS THRESHOLD IF A BRIEF PERIOD OF SLIGHTLY ACCELERATED
WINDS OCCUR. HIGH PRESSURE NORTH-NORTHEAST OF THE STATE WILL
STRENGTHEN BUT MOVE FARTHER AWAY FROM THE AREA...MAINTAINING A
NEARLY CONSTANT PRESSURE GRADIENT AROUND THE STATE. THE WINDS
SHOULD CREATE SLOPPY CONDITIONS ON THE WINDWARD WATERS...BUT WILL
NOT BE STRONG ENOUGH TO SPARK A HIGH SURF ADVISORY.

A MODERATE NORTH-NORTHWEST SWELL WILL BUILD TODAY...PEAKING TONIGHT
AND SATURDAY BEFORE DECLINING THROUGH THE REST OF THE WEEKEND.
OTHERWISE...A SMALL SOUTH SWELL WILL MAINTAIN THROUGH THE REST OF
THE FORECAST PERIOD.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY UNTIL 6 AM HST SUNDAY FOR MAALAEA BAY-
PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-BIG
ISLAND SOUTHEAST WATERS.

&&

DISCUSSION/MARINE...FOSTER
AVIATION...DEJESUS/LUTU-MCMOORE

Nearby

Wind Advisories in Hawaii, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.